Skip to main content

On the Structure of UMVUEs


In all setups when the structure of UMVUEs is known, there exists a subalgebra \(\mathcal {U}\) (MVE-algebra) of the basic s-algebra such that all \(\mathcal {U}\)-measurable statistics with finite second moments are UMVUEs. It is shown that MVE-algebras are, in a sense, similar to the subalgebras generated by complete sufficient statistics. Examples are given when these subalgebras differ, in these cases a new statistical structure arises.

This is a preview of subscription content, access via your institution.


  • Bahadur R. R. (1957). On unbiased estimates of uniformly minimum variance. Sankhyā Ser. A 18, 211–224.

    MathSciNet  MATH  Google Scholar 

  • Bondesson L. (1983). On uniformly minimum variance unbiased estimation when no complete sufficient statistics exist. Metrika 30, 49–54.

    MathSciNet  Article  MATH  Google Scholar 

  • Fisher R. A. (1936). Uncertain inference. Proc. American Academy of Arts and Sciences 72, 245–258.

    Article  MATH  Google Scholar 

  • Fisher R. A. (1973). Statistical Methods and Scientific Inference, 3rd edn. Hafner Press.

  • Fraser D. A. S. (1957). Nonparametric Methods in Statistics. Wiley, New York.

    MATH  Google Scholar 

  • Kagan A. M. and Konikov M. (2006). The structure of the UMVUEs from categorical data. Theor. Probab. Appl. 50, 466–473.

    MathSciNet  Article  MATH  Google Scholar 

  • Kagan A. M. and Malinovsky Y. (2013). On the Nile problem by Sir Ronald Fisher. Electron. J. Stat. 7, 1968–1982.

    MathSciNet  Article  MATH  Google Scholar 

  • Kagan A. M., Malinovsky Y. and Mattner L. (2014). Partially complete sufficient statistics are jointly complete. Theor. Probab. Appl. 59, 542–561.

    MathSciNet  MATH  Google Scholar 

  • Landers D. and Rogge L. (1976). A note on completeness. Scand. J. Stat. 3, 139.

    MathSciNet  MATH  Google Scholar 

  • Lehmann E. and Scheffé H. (1950). Completness, similar regions, and unbisased estimation: part I. Sankhyā 10, 305–340.

    MATH  Google Scholar 

  • Lehmann E. and Casella G. (1998). Theory of Point Estimation, 2nd edn. Springer, New York.

    MATH  Google Scholar 

  • Nayak T. K. and Sinha B. (2012). Some aspects of minimum variance unbiased estimation in presence of ancillary statistics. Stat. Prob. Lett. 82, 1129–1135.

    MathSciNet  Article  MATH  Google Scholar 

  • Plachky D. (1977). A characterization of bounded completeness in the undominated case. Transactions of the 7th Prague Conference on Information Theory, Statistical Decision Functions, Random Processes and of the 1974 European Meeting of Statisticians 7A, 477–480.

    MathSciNet  MATH  Google Scholar 

  • Rao C. R. (1952). Some theorems on minimum variance estimation. Sankhyā Ser. A 12, 27–42.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yaakov Malinovsky.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kagan, A.M., Malinovsky, Y. On the Structure of UMVUEs. Sankhya A 78, 124–132 (2016).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:


  • Categorical data
  • Completeness
  • MVE-algebra
  • Sufficiency

AMS (2000) subject classification

  • Primary 62B99; Secondary 62F10
  • 62G05